Millions of people suffering from chronic headaches take medications that lead to rebound headaches. Basically, the pain-relieving medications themselves are capable of triggering subsequent headaches that are worse in duration and severity as a result, also known as “rebound headaches.”
Two million Americans will suffer from rebound headaches, according to Dr. Seymour Diamond from the National Headache Foundation
Dr. Diamond points out that caffeine, found in Excedrin Migraine, acts as a vasoconstrictor. This means that it constricts blood vessels to relieve headache pain. However, when the caffeine wears off, the pain comes back stronger than it was originally.
People generally view over-the-counter pain relievers as harmless, and use them more often. But, the usage of a pain reliever at least three times a day can cause the rebound effect.
Some of the culprits, ironically, are prescription medications that are also capable of reproducing the rebound effect. These include Esgic and Fioricet; Cefergot and Ergomar; Zomig and Imitrex. Other non-prescription medications that may also trigger the rebound effect include ibuprofen, acetaminophen, and aspirin.
Why do these drugs lead to intensified headaches? It’s because taking these drugs too often decreases serotonin levels in the brain. Serotonin is a neurotransmitter in the brain that controls a person’s mood. When serotonin is decreased, it generates an increase of even more painful headaches, and creates the possibility of migraines.
Those suffering from rebound headaches should speak to their doctors to find out what specifically is causing them.
Tags: rebound headaches, rebound headaches and acetaminophen, rebound headaches and aspirin, rebound headaches and caffeine, rebound headaches and ibuprofen, rebound headaches and imitrex, rebound headaches and migraines